Many prescription medications can cause tooth damage.
Healthy teeth and gums depend on good oral hygiene, a low-sugar diet, healthy saliva and regular visits to the dentist. It is important that you tell your dentist about any medications you are taking.
Prevention is certainly better than cure, since dental restoration treatments can be expensive and time-consuming.
Medicines and developing teeth
A child’s permanent teeth start to form in the jawbones soon after birth. These developing teeth are vulnerable to certain substances including:
- tetracycline – this antibiotic can give permanent teeth a yellowish or brownish colour.
- fluoride – this strengthens teeth and is commonly added to water supplies and toothpaste. However, excessive amounts of fluoride can cause white or discoloured spots to form on developing permanent teeth. This is called fluorosis. Young children who routinely swallow fluoridated toothpaste are at increased risk.
Talk to your dentist for further information on medicines that can affect the development of your child’s permanent teeth.
Saliva protects your teeth
Many medications and illegal drugs reduce the flow of saliva and cause a condition called ‘dry mouth’. Dry mouth significantly increases the risk of tooth decay. This is because saliva:
- reduces the population of bacteria in the mouth
- neutralises decay-causing mouth acids
- contains substances crucial to the ongoing process of re-mineralisation, which is the repair of tooth enamel (the hard surface layer that protects the tooth) that has been damaged by acids.
- has a washing effect preventing stagnation of food particles.
There are many medications that can cause reduction in saliva. Some examples include: antidepressants, diuretics (water pills), antihistamines, decongestants, medications for Parkinson’s disease, blood pressure tablets (betablockers) and inhalers.
Talk to your doctor, pharmacist or dentist for more information about whether your medications could be causing dry mouth.
Effect of medications on teeth and gums
Some medications, including prescription and over-the-counter preparations, can damage your teeth. Medications can cause gum problems such as inflammation, bleeding or ulceration. Diseased gums can lead to other dental problems, including tooth loss.
Some of the medications that can damage teeth and gums include:
- antihistamines– can cause dry mouth, and an increased risk of gum problems
- antihypertensives– can lead to an increased risk of gum swelling and overgrowth
- aspirin – chewing aspirin can directly damage the tooth enamel, as aspirin is acidic. Always take aspirin strictly as directed. The tablets should be swallowed whole with water, not placed beside a tooth or near the gums
- asthma medications – some asthma medications are highly acidic and can dissolve tooth enamel if used regularly over a long period of time
- chemotherapy medications – can cause a dry mouth and lead to an increased risk of gum problems and oral inflammation
- immunosuppressive medications – can lead to an increased risk of gum problems and mouth infections
- oral contraceptives – can lead to an increased risk of gum problems
- syrups – medicated syrups that contain sugar can increase the risk of tooth decay if teeth are not brushed after these syrups are taken
- bisphosphonates (for osteoporosis) and denosumab (for bone problems) – can cause severe problems in the jaw bones, such as non-healing ulcers
- antibiotics – large or prolonged dosages of antibiotics can cause oral thrush.
Some medications can cause the gum tissue to thicken and grow over the teeth. This condition is called ‘gingival hyperplasia’. Medications linked to an increased risk of gingival hyperplasia include epilepsy medications, cyclosporin (organ transplant rejection drug), some blood pressure medications and calcium channel blockers.
Medications can also alter the taste in the mouth.
Talk to your doctor, pharmacist or dentist about whether the medications you are taking could harm your teeth.
Treatment for tooth and gum problems
Professional treatment depends on the particular medication or drug and its effects on your teeth and gums, but may include:
- If a medicine is causing your dental health problems, the dentist may suggest that you talk to your doctor about adjusting the dose or method of delivery. In some cases, it may be possible to switch to another type of medicine that does not risk your dental health.
- If the doctor advises that changing your medication is not possible, talk to your dentist about professional and at-home treatments that can help to protect your teeth.
- Fluoride strengthens teeth and reduces the risk of decay. The dentist may apply topical fluoride preparations to the surface of your teeth. Fluoride tablets or mouthwashes may be recommended for use at home.
- Decayed teeth will need dental fillings and perhaps restorative work such as crowns.
- Badly decayed teeth may need to be removed (extracted). Partial dentures, bridges, dental implants or full dentures may be recommended.
- The dentist can carefully trim gum tissue affected by gingival hyperplasia.
- The dentist can recommend various treatments (such as veneers) that can improve the look of your mouth and smile.
Prevention of tooth and gum problems
- Brush your baby’s teeth gently with plain water.
- Brush your young child’s teeth with low-fluoride children's toothpaste. Teach your child to spit rather than swallow the toothpaste.
- Avoid carbonated soft drinks, which are highly acidic and can erode tooth enamel. Drink fluoridated water instead.
- Cut back on sweet or sticky foods such as biscuits or lollies.
- Chew sugar-free gum to encourage a steady flow of saliva.
- Pay careful attention to your tooth brushing and flossing habits. Clean your teeth thoroughly at least twice a day.
- If your medication is acidic, rinse your mouth with water and avoid brushing your teeth for at least 30 minutes.
- Visit your dentist regularly.
- Ask your doctor, dentist and pharmacist about the medicines you take and if they may affect your dental health.
- Don’t stop taking any prescribed medicine without your doctor’s advice, even if the medicine can potentially harm your teeth.
- Minimise your intake of alcohol.
- Consider quitting smoking.
- If you have a drug dependence problem, consider talking to your doctor about entering a drug treatment program.
- Your doctor and dentist may offer further self-care suggestions. Follow these suggestions carefully.
Medications and dental treatment
If you are scheduled for dental treatment, tell your dentist about any medications you are taking or have recently taken, including prescription, over-the-counter and herbal medications. Some drugs, such as aspirin and blood-thinning medications, can increase the risk of uncontrolled bleeding.
Also tell your dentist about your alcohol or smoking intake, as well any drugs you are taking or have recently taken.
Where to get help
- Your doctor
- Community dental clinics Tel. 1300 360 054 to find your local clinic
- The Royal Dental Hospital of Melbourne:
- General enquiries or to make an appointment Tel. (03) 9341 1000 or 1800 833 039 (outside Melbourne metro) Monday to Friday, 8:30 am to 5 pm
- Dental emergencies Tel. (03) 9341 1000 or 1800 833 039 (outside Melbourne metro) 8.00 am to 8.30 pm, Monday to Friday, or 8.30 am to 8.00 pm, weekends and public holidays
- Australian Dental Association Victorian Branch Tel. (03) 8825 4600
- Dental Health Services Victoria. Tel. (03) 9341 1000 (standard charges apply) or 1800 833 039 (country callers), 8.30 am to 5.00 pm, Monday to Friday
This page has been produced in consultation with and approved by:
Australian Dental Association Victorian Branch
Content on this website is provided for education and information purposes only. Information about a therapy, service, product or treatment does not imply endorsement and is not intended to replace advice from your doctor or other registered health professional. Content has been prepared for Victorian residents and wider Australian audiences, and was accurate at the time of publication. Readers should note that, over time, currency and completeness of the information may change. All users are urged to always seek advice from a registered health care professional for diagnosis and answers to their medical questions.